Foot pain with Anastrozole?

Posted by lhwoz @lhwoz, Oct 17 10:33am

Hello all-
I have read on this topic from posts that were from 4-5 years ago but looking for your experience from more recently.

I am 56 and on month 6 of Anastrozole. I had ILC stage 1/2 with lumpectomy/re excision and a course of radiation.

I have alwasy been very active as a lifestyle, hiking, gym, Orangetheory etc. Hike all over zion/Bryce Canyon in early May when radiation done to celebrate and remind myself if who I am and will be.

Since Aug I have had some achilles tenderness but more debilitating is crazy foot/heel pain especially in the am or when I get up from sitting/non movement. I have been attributing it to achilles tendinitis(self diagnosis 🙁 ) but I am finally thinking this is the anastrozole? I literally walk /hobble when I am first out of bed. I have some hand pain also but it feels just more like arthritic/tightness and not as noticeable/not affecting daily activities or exercise. Knees also feel out of sorts but I've had that here and there prior to this.

Can anyone share their experience with the foot /heel situation? Should I try a different AI or will this subside?

Much love and support to you all!

Interested in more discussions like this? Go to the Breast Cancer Support Group.

It sounds like you might have plantar fasciitis, if you are active, a visit with the podiatrist could be in order. I don’t know that it is related to AI, but I have struggled with it for a while. It did not start until a few years after I completed endocrine therapy. I think if I had addressed it early on, instead of waiting it might be better.
There is a discussion about this, “plantar fasciitis, how did you get rid of it?”
https://connect.mayoclinic.org/discussion/plantar-fasciitis-1/
For the record, the best relief I get is with the tape support I learned from the physical therapist. I also use high quality inserts in my shoes and boots.

REPLY

Thank you for your response! I considered that as I have had plantar fasciitis in the past and this is a much different feeling. It's strange to describe but all the bones in my foot ache and once I get going it mostly resolves?

My achilles tendons are tender upon palpation and one flared while playing tennis (I immediately stopped as it was an achilles pain and burning up into calf – wont be doing that again!). So for sure there is that element going on. But the foot pain when I initially get up to walk is a very strange all over. My plantar insertion point is not tender at all, under foot not tender either.

I might inquire about switching to a different AI but am thinking they all have this possibility.

REPLY

I am 7 1/2 months into taking Arimidix too. I am very active like you are and my breast cancer was similar though mine was bi-lateral. I don't have foot pain but I have bad finger/hand pain that disperses when I exercise and get moving. I have pains in my knees and hips that I never had before. I was told that the worst pain is at 6 months and then it starts to lessen. This has been true for me too though the pain is still there. Maybe I have just gotten used to it? Also, one of my nurses said – "try taking 1/2 dose in morning and 1/2 dose in evening". That didn't really work for me but it might work for you. (I'm not a doctor so I am not giving medical advise – just passing on information) For me, I take Wednesday's "off" from medicine. My doctor doesn't approve but it works to help lessen my symptoms. Anastrozole has a half life of a few days so for me this lessons the build-up in my system and the related pain. Hope these ramblings help you. You are not alone in this.

REPLY

ahhhh thanks – all great intel and very interesting to me. I will hope and hope it subsides in the next few months. In the meantime I accidentally and very occasionally forget to take my pill and I view it as a break (afterwards of course – not intentional!) I appreciate your response!

REPLY

Sound similar to what I have. I've been taken Anastrozole for 8 months. The first 4 was uneventful. Then I started to experience finger stiffness when I woke up in the morning. The stiffness went away in a few minutes after I exercised. Now it take longer and I have hard time closing my fingers. I also feel pain in my feet when I get up in the morning. The pain seems to radiation from the ankles and the heels. So I usually sit on my toes to stretch the feet and the achilles before I start walking. I feel like the little mermaid in the morning. Every step is painful but the pain go away after a while. I think all those are side effects of Anastrozole. Like you, I've been living an active life: hiking, running, swimming, etc. I'm going to stay with this med until it becomes unbearable. Good luck to all of us!

REPLY

My discomfort did peak around 6 months. The best antidote for me is exercise. I have also started getting monthly massages, which are helpful too.

REPLY
@myoga

Sound similar to what I have. I've been taken Anastrozole for 8 months. The first 4 was uneventful. Then I started to experience finger stiffness when I woke up in the morning. The stiffness went away in a few minutes after I exercised. Now it take longer and I have hard time closing my fingers. I also feel pain in my feet when I get up in the morning. The pain seems to radiation from the ankles and the heels. So I usually sit on my toes to stretch the feet and the achilles before I start walking. I feel like the little mermaid in the morning. Every step is painful but the pain go away after a while. I think all those are side effects of Anastrozole. Like you, I've been living an active life: hiking, running, swimming, etc. I'm going to stay with this med until it becomes unbearable. Good luck to all of us!

Jump to this post

I have the finger thing, too!! And joint pain in my right hip really hurts. Also other pains too many to list, lol! Saw my oncologist yesterday and she said she has had patients tell her Osteo Bi-flex has helped them. So I’m going to pick some up from Costco. I’ll let y’all know if it helps! Take care🌹

REPLY

Hmmmm ok will check it out. Keep us posted!

REPLY

Thanks! I'll check it out. I've been taking Glucosamine. Doesn't seem to help much. I had an appointment with a PA from surgery office this morning. She said those are common side effects. She recommended continuing with self breast exam, especially where the scar is. She wouldn't order diagnostic mammo unless there is a suspicious spot and they don't do ultrasound of the entire breast. Please let us know how it turns out.

REPLY

Dental issues also? I've had the same dentist for over twenty years and never experienced dental problems until I began taking anastrozole. Two years ago this month, I took myself off that drug after ten months of pure hell (including migraines, joint pain, etc); however, the residual affects to my teeth still exist because I just had another tooth disintegrate piece-by-piece. My dentist made several attempts to save that tooth, but an oral surgeon removed it yesterday. I still face another dental challenge– appointment set for next month with the same surgeon.

REPLY
Please sign in or register to post a reply.